The First Case of Haemophagocytic Lymphohistiocytosis Triggered by the Booster Dose of Anti-SARS-CoV-2 Vaccine in a Patient with β-Thalassemia
- Autori: Calvaruso, Giuseppina; Chiavetta, Marta; Renda, Disma; Raso, Simona; Dieli, Francesco; Lentini, Vincenzo Luca; Gentile, Massimo; Carroccio, Antonio; Maggio, Aurelio
- Anno di pubblicazione: 2022
- Tipologia: Articolo in rivista
- OA Link: http://hdl.handle.net/10447/561821
Background: Haemophagocytic lymphohistiocytosis (HLH) is a rare and potentially lifethreatening systemic hyperinflammatory disease, which can have several aetiologies. Clinical case: a 48-year-old woman affected by a transfusion-dependent-thalassemia was hospitalized in our haematology unit presenting with intermittent fever, haepatosplenomegaly and pancytopenia, which developed a few days after the booster dose of anti-SARS-CoV-2 mRNA vaccine. The investigations performed during hospitalization led to a diagnosis of HLH and steroid therapy where IV dexamethasone was initiated and provided benefits. Conclusions: the severity of HLH mandates early treatment, but the management of patients with post-vaccine HLH is still challenging and requires further study. No cases of HLH in patients with thalassemia were previously described.